Texas, 2022

Damaging Winds in Texas, July 14, 2022

July 14, 2022 · NWS EWX · 3 events in 2 counties and zones

Isolated thunderstorms developed along a trough of low pressure in a very hot airmass. Some of these storms produced strong, damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms developed along a trough of low pressure in a very hot airmass. Some of these storms produced strong, damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 14, 1:31 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 14, 1:31 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
231 PM CDT Thu Jul 14 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 152 PM CDT Thu Jul 14 2022

Latest GOES 16 visible satellite images are showing an outflow
boundary quickly moving across the northern Hill Country. This is
the result of a cluster of storms that developed overnight across
northeast Texas and since then moved to the southwest and now
cruising Central Texas. Based on Infrared satellite and area Doppler
radars, the strongest convection is over the San Angelo area as of 2
PM. As the day progresses, storms are expected to spread across the
southern Edwards Plateau and Hill County. The activity then moves
into the Interstate 35 corridor including Austin and San Antonio
later this afternoon and early evening. Some storms could be strong
to marginally severe and produce strong to damaging wind gusts of 40
to 60 mph. with a northeast flow aloft, expect showers and storms to
move to the southwest throughout the day and evening. The activity
is forecast to push across the Rio Grande this evening with showers
and storms coming to an end around 11 PM or so. Pwats are in the
range of 1.9 and 2.2 inches with some spots as high as 2.4 inches
later this afternoon. This translates to good potential for heavy
downpours capable of producing 1 to 3 inches of rainfall amounts
depending on the velocity of the storms. For sure some people are
going to get lucky with beneficial rains while others get a little
to none.

The other story of the day is the heat, however, with increased
cloud coverage and the potential for rain over the I-35 corridor
later this afternoon, high temperatures may hold off a few degrees
below heat advisory criteria. For now, we will keep it and make
adjustments later if needed.

Finally, high temperatures are expected to stay below the 100 mark
over most areas on Friday with the exception of the Rio Grande.
Scattered showers and thunderstorms are expected during the
afternoon with the combination of heat, sea breeze and any leftover
boundaries from today's convection.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 152 PM CDT Thu Jul 14 2022

Saturday shapes up to be the mildest day of the long term forecast
period, as most locations in Hill Country should top out in the 95-
99 range by day's end. Highs between 99 and 102 should prevail
elsewhere. An isolated afternoon thunderstorm cannot be entirely
ruled out across our far southeastern Coastal Plains communities as
the sea breeze mixes inland from the Gulf of Mexico. Expect coverage
to be extremely isolated if this potential materializes, though a
brief heavy downpour and gusty straight line winds will be possible
in any convection that develops. Any thunderstorm(s) will quickly
diminish following sunset and the onset of surface stabilization
Saturday evening, giving way to mostly clear skies.

Have gone with an entirely dry forecast from Sunday through the
remainder of the long term as south-central Texas becomes wedged
between mid-upper level high pressure centers situated over the Four
Corners and Bermuda. Most noticeable will be the gradually
increasing high temperature values starting Sunday afternoon, as the
850 mb flow turns more southerly/continental in character relative
to the southeasterly/maritime orientation present at the beginning
of the long term. This will translate to a return of day time high
temperatures in the 100-105 range across the vast majority of the
CWA. Should such a warm forecast continue to persist through the
coming forecast packages, another round of Heat Advisories may
become necessary for portions of the area by the beginning of next
week. Trends will continue to be monitored. Regardless of where
highs end up in the Sunday-Wednesday timeframe, those spending
prolonged periods of time outdoors will need to take proper heat
precautions. Drink plenty of water, wear light-colored and loose-
fitting clothing, and take frequent cooling breaks in shaded and/or
air-conditioned environments if they are available.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Thu Jul 14 2022

For the most part, VFR conditions are expected across area terminals
through the period. However, the cluster of storms approaching the
Hill Country this afternoon could bring some storms across the I-35
sites. Stronger storms could produce heavy downpours that could lower
the visibility in addition to 35 to 45 knots wind gusts. We will
monitor closely and make amendments accordingly. Southeast winds
around 10 knots are expected with gusts up to 20 knots this afternoon
and evening. During storm activity can't rule out outflows and
boundaries capable of shifting the wind direction to the east and
northeast. Convection should come to an end around 03Z for area
airports and vicinity for the most part. Winds become light and
variable overnight into Friday morning and turning to the southeast
in the afternoon.

&&

.CLIMATE...

Record High Temperatures for July 14th, Month of July:

        14th        July
SAT...105/2020...107 on 7/13/2020 and 7/11/2022
ATT...108/1925...110 on 7/23/2018 and 7/10/2022
AUS...105/2000...109 on 7/23/2018
DRT...111/2020...112 on 7/13/2020

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  96  75 100 /  10  10   0  10
Austin Bergstrom Intl Airport  74  96  75  99 /  10  20   0  10
New Braunfels Muni Airport     74  98  75  99 /  20  20   0  10
Burnet Muni Airport            74  97  75  98 /  10  10   0   0
Del Rio Intl Airport           77  99  78 100 /  20  10   0   0
Georgetown Muni Airport        74  97  75  99 /  10  10   0   0
Hondo Muni Airport             74  98  75 100 /  30  20  10  10
San Marcos Muni Airport        74  97  75  99 /  20  20   0  10
La Grange - Fayette Regional   75  97  75  99 /  10  20   0  10
San Antonio Intl Airport       75  97  76  99 /  30  20   0  10
Stinson Muni Airport           76  98  77 100 /  30  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Atascosa-Bastrop-
Bexar-Burnet-Caldwell-Comal-De Witt-Fayette-Frio-Gonzales-Guadalupe-
Hays-Karnes-Lavaca-Lee-Llano-Medina-Travis-Williamson-Wilson.

&&

Short-Term...17
Long-Term...Quigley
Aviation...17
Hazardous weather outlook, Jul 14, 3:46 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
446 AM CDT Thu Jul 14 2022

TXZ171>173-183>194-202>209-217>225-228-151000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
446 AM CDT Thu Jul 14 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Well above normal temperatures are in store across all of south
central Texas today. A Heat Advisory is in effect from 1 PM until
8 PM today for portions of the Hill Country and areas along and
east of the Interstate 35 corridor.

Thunderstorms are possible across much of south central Texas
today. Strong wind gusts are the main threat, with occasional
lightning strikes and brief downpours also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Above normal temperatures will continue through Wednesday.

Isolated thunderstorms are possible over the Hill Country,
southern Edwards Plateau and coastal plains on Friday. Strong
wind gusts are the main threat with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 14, 2:58 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
358 PM CDT Thu Jul 14 2022

TXZ171-142145-
Llano TX-
358 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northern Llano
County through 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Grove, or 10 miles northeast of Llano, moving southwest at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Llano, Castell, Field Creek, Baby Head, Stolz, Lone Grove, Bluffton,
Valley Spring and Tow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3089 9845 3088 9846 3087 9845 3064 9857
      3065 9896 3092 9896 3092 9845
TIME...MOT...LOC 2058Z 051DEG 27KT 3086 9856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 14, 3:16 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
416 PM CDT Thu Jul 14 2022

TXZ223>225-142145-
Lavaca TX-De Witt TX-Gonzales TX-
416 PM CDT Thu Jul 14 2022

...Strong thunderstorms will impact portions of DeWitt, southern
Gonzales and southwestern Lavaca Counties through 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hochheim to Fordtran. Movement was southwest at
15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cuero, Yoakum, Shiner, Smiley, Thomaston, Ezzell, Hochheim,
Cheapside, Westhoff, Koerth, Edgar, Terryville, Sample, Glaze City,
Sweet Home, Dreyer, Arneckville, Hamon, Mount Olive and Concrete.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2906 9694 2910 9698 2890 9726 2930 9771
      2946 9715 2922 9672
TIME...MOT...LOC 2116Z 066DEG 13KT 2933 9729 2909 9703

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, Jul 14, 3:20 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
420 PM CDT Thu Jul 14 2022

TXZ171-172-188-190-142200-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
420 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northwestern Blanco,
northeastern Gillespie, southeastern Llano and southwestern Burnet
Counties through 500 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kingsland, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marble Falls, Kingsland, Round Mountain, Buchanan Dam, Gainesville,
Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan Lake Village,
Highland Haven, Inks Lake State Park, Enchanted Rock State Natural
Area, Prairie Mountain, Longhorn Cavern State Park, Oxford, Blowout,
Cottonwood Shores and Sunrise Beach Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 9828 3045 9897 3065 9896 3064 9857
      3093 9843 3093 9835
TIME...MOT...LOC 2119Z 071DEG 15KT 3069 9846

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 14, 3:32 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
432 PM CDT Thu Jul 14 2022

TXZ207-208-223-142200-
Guadalupe TX-Caldwell TX-Gonzales TX-
432 PM CDT Thu Jul 14 2022

...Strong thunderstorms will impact portions of southwestern
Caldwell, northeastern Guadalupe and northwestern Gonzales Counties
through 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Martindale to near Luling. Movement was
southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Marcos, Seguin, Lockhart, Luling, Martindale, Uhland, Kingsbury,
Staples, Fentress, Zorn, Palmeto State Park, Brownsboro, Joliet,
Stairtown, San Marcos Regional Airport, Belmont, Maxwell, Reedville,
McNeil and Redwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2941 9770 2976 9800 2982 9792 2986 9788
      2986 9790 2988 9789 2992 9785 2994 9780
      2996 9778 2973 9750
TIME...MOT...LOC 2131Z 037DEG 16KT 2984 9783 2961 9767

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, Jul 14, 3:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
445 PM CDT Thu Jul 14 2022

TXZ186-188>190-142230-
Blanco TX-Gillespie TX-Kerr TX-Kendall TX-
445 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of Kerr, west central
Blanco, Gillespie and northwestern Kendall Counties through 530 PM
CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 16 miles northwest of Fredericksburg, moving west at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kerrville, Fredericksburg, Comfort, Ingram, Hunt, Stonewall,
Tivydale, Kerrville-Schreiner Park, Rocky Hill, Kerr Wildlife
Management Area, Waltonia, Sisterdale, Blumenthal, Center Point,
Waring, Crabapple, Albert, Grapetown, Cherry Spring and Luckenbach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3050 9893 3044 9883 3045 9858 2994 9856
      2992 9959 3029 9959 3029 9930 3050 9931
TIME...MOT...LOC 2144Z 068DEG 26KT 3044 9907

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 14, 3:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
448 PM CDT Thu Jul 14 2022

TXZ224-142215-
De Witt TX-
448 PM CDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of southeastern DeWitt
County through 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thomaston, or 7 miles south of Cuero, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomaston, Arneckville and Meyersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2887 9730 2888 9731 2887 9732 2890 9734
      2889 9735 2890 9738 2892 9739 2892 9742
      2897 9748 2916 9702 2911 9698
TIME...MOT...LOC 2147Z 063DEG 14KT 2900 9725

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

GALE

The radar

The Austin/San Antonio radar (KEWX), 104 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gillespie

When
July 14, 3:55 PM CST
Where
Gillespie County, 0.91 mi SE of Fredericksburg Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
AWOS
Coordinates
30.240, -98.910

A thunderstorm produced wind gusts measured at 51 kts by the AWOS at the Gillespie County Airport in Fredericksburg.

Thunderstorm Wind, Kerr

When
July 14, 4:16 PM CST
Where
Kerr County, 6.33 mi N of Mountain Home
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.260, -99.350

A thunderstorm produced wind gusts estimated at 60 mph that tore some shingles off a roof and broke some tree limbs north of Mountain Home.

Thunderstorm Wind, Kerr

When
July 14, 4:25 PM CST
Where
Kerr County, 3.01 mi NNW of Kerrville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.090, -99.150

A thunderstorm produced wind gusts estimated at 60 mph that knocked down a tree on Harper Rd. in Kerrville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040355, 1040353, 1040354.